Alert archive / Tennessee / Special Weather Statements in 2022

Special Weather Statement, NWS Morristown, TN

April 6, 2022Monroe County, Tennessee

NWS Morristown, TN issued this special weather statement at Apr 6, 2022, 8:21 PM EDT for Monroe County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2022, 8:21 PM EDT (00:21 UTC)
Expired
Apr 6, 2022, 8:45 PM EDT
In force
24 min
Issued by
NWS Morristown, TN
Hail
0.50 in
Wind
50

County Monroe County, TN

The radar

The Knoxville radar (KMRX), 108 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2022-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2022-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -125 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-125 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

288 
WWUS84 KMRX 070021
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
821 PM EDT Wed Apr 6 2022
 
TNZ087-070045-
Southeast Monroe TN-
821 PM EDT Wed Apr 6 2022

...A strong thunderstorm will impact portions of southeastern Monroe
County through 845 PM EDT...

At 820 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Town Of Santeetlah, or 17 miles southeast of
Madisonville, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Citico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 1000 PM EDT for southwestern
North Carolina...and east Tennessee.

&&

LAT...LON 3530 8419 3540 8419 3543 8415 3545 8397
      3541 8401 3541 8402 3539 8401 3537 8401
      3535 8404 3533 8403 3531 8404 3531 8403
      3529 8402
TIME...MOT...LOC 0020Z 260DEG 25KT 3537 8412 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

DGS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Apr 6, 7:47 PM EDT, 34 minutes earlier.

Area forecast discussion, Apr 6, 7:47 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Morristown TN
747 PM EDT Wed Apr 6 2022

.UPDATE...
FOR 00Z AVIATION.

&&

.SHORT TERM...(Tonight and Thursday)...

Key Messages:

1. Showers and thunderstorms this afternoon and tonight. Some
could be strong to severe.

2. Most areas dry on Thursday with much cooler temperatures
expected.

Discussion:

As of 3PM ET temperatures were warming into the low to mid 70's
underneath partly cloudy skies. Radar shows a line of showers and
a few thunderstorms developing across middle Tennessee associated
with an approaching front. SW low level flow continues to advect
a moist and increasingly unstable airmass northward this afternoon
with RAP analyzing MLCAPE's between 500-1000j/kg across the
central/southern valley and plateau areas. The front will continue
to progress east this afternoon with moisture advection
continuing. Expect a gradual increase in storm coverage and
intensity over the next couple of hours as this current activity
moves into a more favorable airmass situated across east
Tennessee. Shear will be more than adequate for updraft
organization as deep layer shear increases to 40-50 knots (higher
north of I-40). Shear vectors oriented just off the boundary will
promote at least some discrete convection and line/bowing segments
into the evening. While damaging winds will continue to be the
main hazard, the threat of tornadoes certainly shouldn't be
ignored. Shear within the lowest 1km between 15-25 knots along
with favorable LCL heights will maintain the tornado risk through
the evening, especially south of I-40 where better instability
will be located. Additionally, any rotating updrafts will contain
a risk of large hail.

Line of storms will push through overnight and believe by 06Z most
of the activity will be out of the area. Scattered showers will
continue to be possible east of the Knoxville area. Overnight lows
should be a couple degrees above normal tonight. Most of the area
will be dry on Thursday. However as the trough axis approaches,
an upper level jet will promote scattered showers across portions
of southwest Virginia. Amounts will be light. A much cooler day
is expected Thursday with highs only in the upper 50s to mid 60s.
Guidance continues to show some gusty westerly winds during the
afternoon hours on Thursday with gusts up to 20-25 MPH.

Diegan

.LONG TERM...(Thursday night through Tuesday night)...

Key Messages:

1. Strong cold air advection mainly Friday and Saturday with freeze
and frost conditions likely across much of the area.

2. A deep upper trough over the eastern half of the nation will
produce widespread shower activity Friday and most of Saturday. Cold
air aloft will likely change rain to snow showers over the higher
elevations Friday night and Saturday.

3. Late season light snow accumulations possible across the highest
elevations from Friday through Saturday, generally above 4kft. 1 to
3 inches of snow accumulation will be possible in the highest
elevations of the East Tennessee Mountains. Elsewhere, little to no
accumulation is expected.

Discussion:

In the upper levels, a deep trough will move into the Tennessee
Valley and Southeast on Thursday. At the surface, a low will linger
near the Great Lakes through Friday. The best chance for rain
showers will be Friday, Friday night and Saturday as a deep trough
sits over the Tennessee Valley with shortwaves moving through the
pattern once in a while. Rain will be intermittent and light with a
dry air mass in place. A change to light snow or light rain snow mix
is likely mainly in the higher elevations of the East Tennessee
Mountains and SW Virginia. The best chance for accumulation will be
on the tallest peaks of the East Tennessee Mountains Friday night
and Saturday morning. 1 to 3 inches of accumulation will be likely
above 4K ft. About one inch of accumulation will be possible in the
highest peaks of SW Virginia. Elsewhere, little to no accumulation
is expected. Precip will move out late Saturday night as the trough
finally moves eastward.

A deep trough means that colder air is on the way and temps will be
below normal Thursday through Sunday. The coolest days will be
Friday and Saturday with highs 15 to 20 degrees below normal and
mostly cloudy skies. Friday and Saturday highs will be in the upper
40s and lower 50s in the Tennessee Valley. The best chance for a
widespread freeze or frost will be Saturday night with clearing
skies. On Sunday, temps will rebound to slightly below normal with
highs in the upper 50s and 60s and mostly sunny skies.

A warming trend will begin on Monday. A wet pattern is possible mid
week as deep layer moisture advection increases.

McD

&&

.AVIATION...
00Z TAF DISCUSSION.

Cold front and associated SHRA/TSRA will clear all terminals by
05z. Expect several hours of low-end VFR or perhaps MVFR ceilings
behind it as satellite imagery shows low clouds extending well to
our west. Return to VFR conditions is expected by 12z however.
Winds will be gusty tomorrow, with gusts to near 20kt or higher
expected at nearly all sites.

CD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             47  65  42  55  36 /  70   0  10  30   0
Knoxville McGhee Tyson Airport, TN  47  64  41  53  36 /  90  10  10  70  20
Oak Ridge, TN                       45  64  40  53  35 /  80  10  10  70  30
Tri Cities Airport, TN              48  63  38  53  34 /  90  20  20  80  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Apr 6, 3:10 PM EDT, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
310 PM EDT Wed Apr 6 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-071915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
310 PM EDT Wed Apr 6 2022 /210 PM CDT Wed Apr 6 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

...Severe Storms Late this Afternoon and Evening...

Showers and thunderstorms will move across the area late this
afternoon and early tonight. Some of these storms may be severe,
with damaging winds the primary threat. However, isolated
tornadoes are possible as well, especially across the Plateau and
southeast Tennessee. There is also a threat for isolated large
hail with any stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

...Wintry Conditions Return across the Mountains Friday and
Saturday...

A storm system with unseasonably cold air will move into the
southern Appalachians for Friday and Saturday. Widespread showers
can be expected with the air mass becoming cold enough to change
the rain to snow across the higher elevations, generally above
3000 feet. Light snow accumulations are anticipated across the
highest elevations, such as the Smoky and Roane Mountains of east
Tennessee, and High Knob in Virginia. Snowfall of 1 to 3 inches
are expected, generally at or above 4000 feet.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, Apr 6, 7:04 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Morristown TN
704 PM EDT Wed Apr 6 2022

TNZ037>039-069>071-073-062345-
Jefferson TN-Hamblen TN-Union TN-Grainger TN-Knox TN-North Sevier TN-
NW Blount TN-
704 PM EDT Wed Apr 6 2022

...A strong thunderstorm will impact portions of Knox, northwestern
Jefferson, southeastern Union, southwestern Grainger, northwestern
Sevier and west central Hamblen Counties through 745 PM EDT...

At 703 PM EDT, Doppler radar was tracking a strong thunderstorm near
Knoxville, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Knoxville, Sevierville, Alcoa, Jefferson City, Maynardville,
Farragut, Plainview, New Market, Rockford and Strawberry Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM EDT for east
Tennessee.

&&

LAT...LON 3587 8423 3589 8425 3600 8412 3600 8411
      3603 8406 3605 8407 3627 8380 3623 8336
      3583 8378
TIME...MOT...LOC 2303Z 269DEG 33KT 3603 8395

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

McD
Special weather statement, Apr 6, 7:11 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
711 PM EDT Wed Apr 6 2022

TNZ101-102-070015-
West Polk TN-East Polk TN-
711 PM EDT Wed Apr 6 2022

...A strong thunderstorm will impact portions of Polk County through
815 PM EDT...

At 710 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wildwood Lake, or 10 miles south of Cleveland, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ducktown, William L. Davenport Refuge, Conasauga, Big Frog Mountain,
Parksville, Turtletown, Copperhill and Archville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM EDT for southwestern
North Carolina...and east Tennessee.

&&

LAT...LON 3499 8478 3514 8472 3517 8430 3499 8432
TIME...MOT...LOC 2310Z 270DEG 28KT 3504 8482

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DGS
Special weather statement, Apr 6, 7:24 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Morristown TN
724 PM EDT Wed Apr 6 2022

TNZ038>040-070-070015-
Jefferson TN-Hamblen TN-Northwest Cocke TN-Grainger TN-
724 PM EDT Wed Apr 6 2022

...A strong thunderstorm will impact portions of northern Jefferson,
central Grainger and Hamblen Counties through 815 PM EDT...

At 724 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rutledge, moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Morristown, Jefferson City, Rutledge, Bean Station, White Pine, New
Market, Russellville, Panther Creek State Park, Alpha and Joppa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM EDT for east
Tennessee.

&&

LAT...LON 3634 8316 3630 8314 3618 8315 3618 8317
      3616 8317 3615 8315 3609 8316 3613 8365
      3628 8366 3634 8326 3632 8328 3629 8326
      3628 8323 3630 8323 3629 8322 3632 8320
      3631 8318 3633 8318 3635 8316
TIME...MOT...LOC 2324Z 269DEG 33KT 3622 8356

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

McD
Special weather statement, Apr 6, 8:09 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Morristown TN
809 PM EDT Wed Apr 6 2022

TNZ071>074-070100-
Blount Smoky Mountains TN-Sevier Smoky Mountains TN-North Sevier TN-
NW Blount TN-
809 PM EDT Wed Apr 6 2022

...A strong thunderstorm will impact portions of northeastern Blount
and southern Sevier Counties through 900 PM EDT...

At 809 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Pigeon Forge, or 12 miles west of Gatlinburg,
moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sevierville, Gatlinburg, Pigeon Forge, Smoky Mountains-Newfound Gap,
Pittman Center, Townsend, Wears Valley, Elkmont, Roundtop Mountain
State Park and Great Smoky Mountains National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM EDT for east
Tennessee.

&&

LAT...LON 3582 8376 3584 8328 3583 8327 3566 8332
      3566 8335 3564 8337 3564 8380
TIME...MOT...LOC 0009Z 269DEG 33KT 3573 8372

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

McD
Special weather statement, Apr 6, 8:19 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Morristown TN
819 PM EDT Wed Apr 6 2022

NCZ060-TNZ102-070115-
Cherokee NC-East Polk TN-
819 PM EDT Wed Apr 6 2022

...A strong thunderstorm will impact portions of southwestern
Cherokee and southeastern Polk Counties through 915 PM EDT...

At 819 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ducktown, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Murphy, Ducktown, William L. Davenport Refuge, Copperhill, Culberson
and Hot House.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 1000 PM EDT for southwestern
North Carolina...and east Tennessee.

&&

LAT...LON 3499 8440 3510 8441 3518 8396 3502 8396
      3499 8401
TIME...MOT...LOC 0019Z 261DEG 19KT 3503 8430

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DGS
Special weather statement, Apr 6, 8:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
821 PM EDT Wed Apr 6 2022

TNZ087-070045-
Southeast Monroe TN-
821 PM EDT Wed Apr 6 2022

...A strong thunderstorm will impact portions of southeastern Monroe
County through 845 PM EDT...

At 820 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Town Of Santeetlah, or 17 miles southeast of
Madisonville, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Citico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 1000 PM EDT for southwestern
North Carolina...and east Tennessee.

&&

LAT...LON 3530 8419 3540 8419 3543 8415 3545 8397
      3541 8401 3541 8402 3539 8401 3537 8401
      3535 8404 3533 8403 3531 8404 3531 8403
      3529 8402
TIME...MOT...LOC 0020Z 260DEG 25KT 3537 8412

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 8:00 PM EDTFlash Flood WarningMRXPolk2 hr
Apr 6, 8:09 PM EDTSpecial Weather StatementMRXSevier51 min
Apr 6, 8:56 PM EDTSpecial Weather StatementMRXGreene19 min
Apr 6, 9:12 PM EDTSevere Thunderstorm Warning Considerable damage threatMRXUnicoi18 min
Apr 6, 9:14 PM EDTSpecial Weather StatementMRXCarter46 min
Apr 6, 9:30 PM EDTSpecial Weather StatementMRXUnicoi45 min
Apr 6, 10:05 PM EDTSpecial Weather StatementMRXGreene, Washington40 min
Apr 7, 3:37 AM EDTSpecial Weather StatementMRXCarter, Johnson38 min
Apr 7, 3:23 PM EDTWinter Weather AdvisoryMRXBlount, Carter, Cocke, Greene, Johnson, Monroe and 2 more55 hr
Apr 7, 4:17 AM EDTSpecial Weather StatementMRXWashington28 min
Apr 6, 8:19 PM EDTSpecial Weather StatementMRXCherokee56 min

Nearby

Special Weather Statements in Tennessee, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.